Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Wilmington, OH

June 5, 2002Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 5, 2002, 2:44 PM EDT for Preble County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 2:44 PM EDT (18:44 UTC)
Expired
Jun 5, 2002, 3:30 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Preble County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:00 PM EDTThunderstorm Wind 50 EEaton, OHLarge tree limbs were downed with patio furniture destroyed at a residence.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 051844
SVRILN
OHC135-051930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PREBLE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 330 PM EDT...

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF LEWISBURG...OR ABOUT 8 MILES
  NORTHWEST OF EATON...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAMBURG...
  WEST MANCHESTER...
  LEWISBURG...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 10:00 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT WED JUN 5 2002

12Z SFC ANALYSIS SHOWED A COLD FRONT FROM SE LOWER MI...INTO NWRN
IN...THEN INTO S CNTRL IL...THEN SW INTO NE TX.  THIS FRONT WILL BE
THE WX MAKER FOR TODAY INTO TONIGHT.

VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED QUITE A BIT OF
SUNSHINE BEAMING THRU THE SRN CWFA THIS AM WHILE THE FAR NORTH WAS
MOSTLY CLOUDY WITH SCT SHRA/TSRA.  WITH POSITIVELY TILTED H5 TROF
PIVOTING ACRS THE UPR MIDWEST/NRN GREAT LAKES TODAY INTO
TONIGHT...MEAN LEVEL FLOW AHEAD OF THIS SYSTEM WILL PARALLEL CURRENT
FRONT...CAUSING FOR A SLOW SOUTHEAST PUSH THROUGH OUR REGION.  06Z
MESO ETA SHOWS INCREASING LOW LVL CONV THROUGHOUT THE DAY AHEAD OF
THE FRONT...ESPECIALLY ACRS THE WAP...DAY AND CMH LOCATIONS
...SHIFTING GRADUALLY ACRS THE SOUTH INTO THE EVENING HOURS.  IN
CONJUNCTION WITH THE INCREASING LOW LVL FORCING...FAVORABLE RR QUAD
OF 300 MB JET WILL SUPPLY UPR DIV LATER THIS AFTERNOON INTO THE
EVENING HOURS.  WITH ENOUGH SS THIS AM...SB CAPES MAY APCH 3000 J/KG
WITH 50 MB AVE CAPES AROUND 1500 J/KG.  ALTHOUGH THE POTENTIAL WILL
EXIST FOR SVR WX IN TERMS OF DAMAGING WIND AND HAIL...A BIG CONCERN
FOR OUR AREA WILL BE A HEAVY RAIN THREAT.  MODELS SHOW INCREASING
DEEP MSTR TO SHIFT INTO THE CWFA THIS AFTN AND TONIGHT.  PWS ARE
FCST TO APCH 1.75 INCHES WITH PCPN EFFICIENCIES JUST SLIGHTLY UNDER
THIS VALUE AT 1.6.  AVE FFG VALUES ACRS THE REGION ARE IN THE
MODERATE RANGE...AROUND 1.5 INCHES.  EVEN THOUGH THUNDERSTORMS
SHOULD BE ON THE MOVE FROM A 260 AT 20 KT SPEED...CONCERN IS FOR
CONTINUOUS TSTM TRAINING ACRS THE SAME REGIONS.  AS A RESULT...PLAN
ON ISSUING A FLOOD WATCH FOR MOST OF THE AREA THROUGH AT LEAST 6 PM
THIS EVENING...AND WILL LET THE PUBLIC FCSTER DECIDE HOW LONG HE MAY
WANT TO EXTEND THIS WATCH INTO TONIGHT.

WITH CURRENT SUNSHINE ACRS THE SRN CWFA...WILL BUMP TEMPS UP.

.ILN...FLOOD WATCH UNTIL 6 PM FOR INZ050-058-059-066-073>075-080-
       KYZ089>096-OHZ026-034-035-042>046-051>056-060>065-070>074-
       077-078.

HICKMAN

In the hours before

Local storm report, Jun 5, 9:50 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
950 AM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 NW LOGAN                OH   .75 INCH HAIL
06/04/02   HOCKING

0600 PM    4 E PEEBLES               OH   WIND DAMAGE
06/04/02   ADAMS                          TREES DOWN

KH
Special weather statement, Jun 5, 11:10 AM EDT, 3 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1110 AM EDT WED JUN 5 2002

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT LOCATED FROM SOUTHEAST MICHIGAN INTO SOUTHERN
ILLINOIS THIS MORNING WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS
AFTERNOON AND TONIGHT.  THE AIRMASS AHEAD OF THIS FRONT IS VERY
MOIST AND UNSTABLE.  AS A RESULT...THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT AND MONITOR WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES ON
THIS WEATHER SITUATION.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:13 PM EDTSevere Thunderstorm WarningILNDarke62 min
Jun 5, 2:31 PM EDTSevere Thunderstorm WarningILNChampaign, Clark44 min
Jun 5, 2:37 PM EDTSevere Thunderstorm WarningILNMiami, Montgomery38 min
Jun 5, 2:49 PM EDTSevere Thunderstorm WarningILNMadison, Union56 min
Jun 5, 3:16 PM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jun 5, 3:39 PM EDTSevere Thunderstorm WarningILNClark66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.